Some children get a mild fever after a vaccine
Giving paracetamol to babies after vaccinations as a precaution against fever may lower the effectiveness of the immunisation, say researchers.
A trial of 450 infants having vaccines found that paracetamol doses over the next 24 hours did indeed reduce fever.
However, the Czech researchers also found a significantly lower vaccine response with the painkiller.
A UK doctor said the Lancet study backed advice not to use medicines in children without good cause.
Study leader Professor Roman Prymula said paracetamol was sometimes given prophylactically to allay parents fears of high fever in children after a vaccination.
But the trial, which included children having routine immunisations and booster vaccines, found that the practice may actually do more harm than good.
Half of the children in the study - who were having vaccines against pneumococcal disease, Haemophilus influenzae type b, diphtheria, tetanus, whooping cough, hepatitis B, polio, and rotavirus - were given three paracetamol doses every six to eight hours for the next 24 hours, while the other half did not.
It found that 42% of the children in the paracetamol group ended up having a temperature over 38C after initial vaccines, compared with 66% of children in the non-treatment group, with similar findings for booster vaccines.
But when the researchers looked at vaccine response they found lower levels of antibodies in those who had received paracetamol, suggesting the resulting immunity prompted by the vaccine was not as good.
Interferes with immunity
It is thought this is the first time such an effect has been shown and the researchers said one explanation could be that the paracetamol interferes with the response of immune cells to the vaccine.
"The clinical relevance of these immunological findings is unknown and needs further assessment," Professor Prymula wrote.
"Prophylactic administration of [paracetamol] at the time of vaccination should nevertheless no longer be routinely recommended without careful weighing of the expected benefits and risks."
Dr David Elliman, a child immunisation expert at Great Ormond Street Hospital, said he did not know how common the practice of giving paracetamol after vaccination was but he always advised parents it was unnecessary.
He added the finding about reduced immunity was very interesting and novel.
"My advice would be if the child has a fever, don't always assume it's down to the vaccine - are you happy there isn't another explanation.
"But if the child is otherwise well they probably don't have anything else wrong with them and you need to question whether they really need their fever brought down.
"Giving paracetamol before or after vaccines is not to be encouraged because firstly it has little benefit and secondly this preliminary data suggests it may do harm."
Professor Aine McKnight from Barts and the London School of Medicine and Dentistry said the effect was probably only seen when paracetamol was given as a precaution at the time of vaccination and would be unlikely to reduce the potency of a vaccine when given afterwards in response to a fever.
"More research will be required to uncover the full effect that this reduction might have on the protection given by vaccination.
"If we can learn why paracetamol has this negative effect on antibody production we may be able to improve current and future vaccines."
A Department of Health spokeswoman said: "Some children may develop a mild fever following vaccination.
"Department of Health advice is that infant paracetamol or ibuprofen can be given to a child to treat a fever.
"The findings of this study do not contradict this advice."